Medications are meant to treat illnesses, but they can cause a lot of harm in some unfortunate cases, especially in households with children. According to the Centers for Disease Control and Prevention, more than 60,000 young children go to the emergency room each year as a result of swallowing medications. In fact, several cases have been reported where toddlers have died as a result of swallowing their parents’ pills. It is a commonly known fact that all types of medications should be kept out of children’s reach to ensure their safety. But in many instances, parents who keep medications out of their children’s reach are at a risk of such an emergency. All types of medications are dangerous to children, especially the ones mentioned below:
Antidepressants have accounted for almost 17 percent of child poisonings in recent years. All types of allergy pills and antidepressants must be kept away from children. After taking these pills, a child may experience seizures or even go into a state of coma.
Swallowing a heart medication can cause a child’s heart rate and blood pressure to drop and result in cardiac arrest.
Aspirin poses significant risks to children as it can lead to a fatal illness known as Reye’s syndrome. As little as 4 adult extra-strength acetaminophen tablets can be toxic to an average 2 year old.
Every household has over-the-counter medicines. These medicines have led to a majority of child poisonings. Products, including nasal sprays and eye drops can result in seizures among toddlers.
As a rule of thumb, always store your medications out of your kids’ reach. Never ever leave your medicines out in the open. And if you have young children, make it a point to tell them about the dangers of your medicines so that they do not go near them. In addition, keep all your medicines in bottles with child-resistant caps. Furthermore, do not take your medicine in front of your children as they might imitate you in your absence. However, if your child has swallowed any of your medicines, they might feel nauseous or lethargic, and vomit. These are the most common symptoms of medicine poisoning in children. Sometimes, your child might have a seizure or a coma. If this happens, you need to take immediate action. Take your child to the nearest emergency room without any delay. Your child’s life is in danger, so you must seek immediate medical help. If possible, try to establish the type of medicine and the amount your child has swallowed to inform the emergency room specialists so that they are able to carry out the appropriate treatment. Looking for an emergency care center in Victoria? Look no further than Victoria ER. We are a 24 hour emergency care center that provides compassionate and quick medical treatment. Click here to contact us.
Nutex Health, Inc supports you and your family’s health. You can depend on Victoria ER or any one of our concierge-level, freestanding emergency facilities to deliver the emergency care you deserve, 24 hours a day, 365 days a year.